Hail, Butler
- When
- April 12, 4:54 PM CST
- Where
- Butler County, 6.15 mi N of Millers Fld Arpt
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.368, -97.367
The hail produced siding and roof damage to homes and cars in the area.
Thunderstorms developed along an advancing cold front as it moved into northeast Nebraska during the afternoon on the 12th. Moisture was limited across the area, which led to marginal instability across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed along an advancing cold front as it moved into northeast Nebraska during the afternoon on the 12th. Moisture was limited across the area, which led to marginal instability across the area. This along with limited wind shear led to only isolated occurrences of severe weather during the late afternoon through mid evening as the line pushed across eastern Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 12, 2:00 PM CST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT SUN APR 12 2015 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY) ISSUED AT 250 PM CDT SUN APR 12 2015 LATEST MSAS SFC ANALYSY DEPICTING A TROF/COLD FRONT WITH THE LEADING EDGE OF THE BNDRY FROM ABOUT NW MN TO THE NEB PANHANDLE WITH MLCAPES AROUND 1000J/KG. EXPECT CONVECTION TO BE UNDERWAY WITHIN A COUPLE HOURS ON NOSE OF LLVL LAPSE RATE AXIS EXTENDING FROM THE NRN CWA TO CNTRL NEB. WET BULB ZERO HIGHS LATE THIS AFTN WOULD SEEM TO FAVOR SOME LARGE HAIL WITH A FEW STORMS MAINLY ALONG AND SOUTH OF I-80. POTENTIALLY FOR HEAVY RAINFALL...AN INCH OR ASO...LOOKS PROMISING AS WELL TO THE SOUTH WHERE COMBINATION OF HIGH PRECIP WATER/LLVL RH PHASE. BOTH THE HRRR/RAP13 ARE IN AGREEMENT PCPN ACTIVITY SHOULD BE CLEAR OF THE CWA SHORTLY AFTER MIDNIGHT. HIGH PRESSURE BUILDS INTO AND ACROSS THE AREA MONDAY THROUGH TUESDAY WITH INCREASING SOUTHERLY FLOW BY TUESDAY NIGHT. COMBINATION OF MOISTURE RETURN AND MID LEVEL WAVE LIFTING ACROSS THE REGION IN ADVANCE OF STRONG UPPER TROUGH DIGGING TOWARD THE CENTRAL ROCKIES WILL PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE AREA TUESDAY NIGHT INTO WEDNESDAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 250 PM CDT SUN APR 12 2015 EXTENDED PORTION OF THE FORECAST CONTINUES TO BE RATHER MESSY WITH REGARDS TO PRECIP AND MODELS HANDLING OF CUT OFF UPPER LOW. LOW CONFIDENCE AT THIS TIME DUE TO SIGNIFICANT DIFFERENCES BETWEEN THE OPERATIONAL GFS AND EURO WITH TREND TOWARD BLENDED GUIDANCE. THIS WILL ALSO IMPACT TEMPERATURES DEPENDING ON THE TEMPORAL AND AREAL EXTENT OF THE PRECIP DURING THIS TIME. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1220 PM CDT SUN APR 12 2015 APPEARS LIKELY THAT LINE OF TSRA WILL DEVELOP LATE THIS AFTN ALONG A COLD FRONT MOVING THRU ERN NEB...WITH THE FRONTAL PASSAGE/WIND SHIFT TO NW...AT KOFK AROUND 23Z...AND AROUND 02Z AT BOTH KOMA AND KLNK. THUS HAVE INCLUDED TEMPO GROUPS AT ALL TERMINALS TO COVER OCCASIONAL MVFR CONDITIONS. BELIEVE ONLY A FEW STORMS MAY BE ACCOMPANIED BY HAIL...THUS DID NOT MENTIONS AT ANY SITES. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DEE/FOBERT LONG TERM...FOBERT AVIATION...DEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 412 PM CDT SUN APR 12 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-131115- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 412 PM CDT SUN APR 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP ALONG A COLD FRONT LOCATED OVER NORTHEAST NEBRASKA LATE THIS AFTERNOON. THE STORMS WILL SPREAD EAST WITH THE FRONT THROUGH THE EVENING. ISOLATED STORMS MAY APPROACH SEVERE LEVELS WITH LARGE HAIL THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE POSSIBLE LATER THIS WEEK FROM TUESDAY NIGHT INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR MONDAY. FOBERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
524 PM CDT SUN APR 12 2015
NEZ030-042-122300-
PLATTE NE-BOONE NE-
524 PM CDT SUN APR 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE AND
NORTHWESTERN PLATTE COUNTIES UNTIL 600 PM CDT...
AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. EDWARD...OR 25 MILES WEST OF COLUMBUS...MOVING NORTHEAST AT 20
MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. EDWARD AND LINDSAY.
IT'S POSSIBLE THAT THIS STORM COULD STRENGTHEN RESULTING IN LARGER
HAIL. STAY TUNED FOR POSSIBLE WARNINGS.
LAT...LON 4157 9796 4172 9768 4151 9754 4146 9770
4153 9771 4153 9788 4151 9789 4151 9792
TIME...MOT...LOC 2223Z 244DEG 15KT 4153 9782
DEWALDThe Omaha radar (KOAX), 84 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
11 hail. Local standard time, as filed.
The hail produced siding and roof damage to homes and cars in the area.
Pea to nickel size hail was covering the ground.
The public via social media shared pictures of hail up to golf ball size that shattered windows and tore screens off the south side of the home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559559, 559560, 559602, 559564, 559565, 559603, 559568, 559604, 559605, 559606, 559607.